Missouri, 2015

Tornado and Hail in Missouri, April 7, 2015

April 7, 2015 · NWS EAX · 16 events in 6 counties and zones

The morning of April 7, 2015 brought some very marginal severe weather to parts of central Missouri, as a couple reports of hail approaching 1 inch were received by the office. Late in the evening of April 7, a strong storm formed near Bates County and eventually grew strong enough to produce some large hail, and even formed a brief and weak tornado just west of Butler.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

The morning of April 7, 2015 brought some very marginal severe weather to parts of central Missouri, as a couple reports of hail approaching 1 inch were received by the office. Late in the evening of April 7, a strong storm formed near Bates County and eventually grew strong enough to produce some large hail, and even formed a brief and weak tornado just west of Butler. Along Interstate 70, a left-moving storm produced some severe hail, with reports approaching 1 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 6, 10:44 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 6, 10:44 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1144 PM CDT Mon Apr 6 2015

.UPDATE...
Issued at 946 PM CDT MON APR 6 2015

Fog has been reported across portions of the forecast area late
this evening and have updated the forecast for the next couple of
hours as such. Latest obs at MCI have gone down to below a mile
visibility (tower reporting) with a spotter reporting similar
conditions further north.

As for the storm chances overnight tonight, so far, the radar has
been quiet with teetering output coming from the HRRR, going back
and forth in timing and location for storms tonight. What has been
relatively consistent is that coverage should ramp up well after
midnight tonight, developing along/north of the I-70 corridor, and
tracking eastward. With plenty of elevated instability to work
with, hail will be a good bet in any stronger storms that develop.

&&

.DISCUSSION...
Issued at 347 PM CDT MON APR 6 2015

Warm front is becoming better defined to our southwest this
afternoon, and this feature will be the focus for potentially several
rounds of thunderstorms through Thursday. Unfortunately pinpointing
the timing and location of these storms is still difficult due to the
ill-defined nature of the weak upper waves coming out of the High
Plains through this period.

The picture for tonight is starting to become more clear now that
a weak wave is evident coming out of the Colorado Rockies into
western Kansas. This feature will track into eastern Kansas and
western Missouri after midnight tonight where it will interact with
the warm front which will be close to or just south of US 50 by that
time. This interaction appears increasingly likely to spark off
scattered elevated thunderstorms after 1 or 2 AM just north of the
warm front, or about 40 miles either side of the Missouri River. By
this time most models are indicating an uninhibited 2500 to 4000 J/kg
of MUCAPE north of the warm front which combined with modest shear
will be supportive of robust updrafts capable of producing severe
hail. In fact a low-level jet nosing into this same area will not
only boost forcing for these storms, but could also increase low-
level shear enough to support elevated supercells, in which case a
few reports of significant hail larger than golf balls couldn't be
ruled out. Main threat for this would be around 2 AM to 5 AM around
the KC area and closer to 7 AM across mid Missouri.

For Tuesday the warm front will lift into far northern Missouri while
the airmass to the south of it becomes very unstable but also
significantly capped. This will keep most of the day dry and warm
with temperatures rising into the lower 80s south of the Missouri
River. However, there may be a brief period in the early evening
when the cap could erode just enough to get a few storms going as the
front sags back south toward the KC area and points south and
southwest. If storms do develop across these areas, instability and
shear profiles would be supportive of strong to severe
storms...probably in the form of supercells with hail and strong
winds, possibly even a tornado or two. Again this threat is more
conditional on the cap eroding in the afternoon and evening. If
storms do develop they could maintain some severity as they push into
central MO and the Ozarks after dark.

Wednesday is not looking as clear cut for severe weather with models
struggling to resolve where and when the greatest forcing will be.
Several models are now keeping convection focused across two areas,
one across the MO Ozarks during the afternoon and a second further
west along the dry line/triple point over central and northern KS. If
these solutions were to verify, our local area would be caught in the
middle with little threat for strong storms. However, there's still
plenty of time for models to change especially given the subtle
nature of the waves coming through that day. With a warm front in
place and strong shear and instability across much of the area, the
potential exists for significant severe storms with very large hail
and tornadoes *IF* organized storms can develop across our area
Wednesday afternoon and evening. Will therefore need to keep a very
close eye on future forecasts when we'll be better able to pinpoint
when and where storms will develop on Weds.

Finally for Thursday, models are still coming together on the
strength and orientation of a large upper wave that will have big
impacts on the timing of a strong cold front that will swing through
the region. General model consensus has been to bring the front near
the KS/MO border around 10 AM Thursday and into central Missouri
during the early afternoon. Such timing would keep the highest severe
threat across central and eastern Missouri in the early afternoon
spreading into Illinois later in the day. However it wouldn't be
surprising if models slowed down the timing of this front a bit which
could bring the threat for severe storms a bit further west into
western Missouri. Wherever storms do fire, the threat is there for a
broken line of storms with damaging winds and large hail, possibly
even supercells with a few tornadoes.

Things quiet down following Thursday's frontal passage with dry
conditions for the rest of the week. Another deepening trough to the
west will then bring additional chances for showers and storms by
Sunday and Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1138 PM CDT MON APR 6 2015

Expecting IFR ceilings to linger during the overnight hours with
periodic MVFR ceilings possible due to a patchy fog layer. Latest
model guidance has shifted most of the precip to the east of the
terminals, so have removed precip chances from the forecast for the
time being. With that said, scattered thunderstorms are still possible
to the east with isolated hail threats. Some of these could affect
the terminals overnight, but confidence is low at this point.
Ceilings will gradually improve through the period with the next
chance of precipitation and thunderstorms possible at the very end of
the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...lg
DISCUSSION...Hawblitzel
AVIATION...Welsh
Hazardous weather outlook, Apr 7, 3:12 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 AM CDT TUE APR 7 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-080915-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
412 AM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS WILL CONTINUE EAST OF THE KC METRO THIS MORNING. BRIEF
 PERIODS OF HAIL UP TO QUARTER SIZE ARE POSSIBLE IN THE STRONGEST
 STORMS.

 AN ADDITIONAL ROUND OF ISOLATED STORMS IS POSSIBLE LATE THIS
 AFTERNOON THROUGH THIS EVENING...MAINLY IN AREAS FROM THE KC METRO
 AND SOUTHEASTWARD. HAIL IS POSSIBLE IF STORMS DEVELOP.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/MEDIA/EAX/EMBRIEFING1/EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY.
 THE HIGHEST POTENTIAL FOR SEVERE WEATHER WILL BE WEDNESDAY AFTERNOON
 INTO THE OVERNIGHT HOURS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/MEDIA/EAX/EMBRIEFING1/EMBRIEFING1.PDF

In the hours before

Special weather statement, Apr 7, 2:21 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 AM CDT TUE APR 7 2015

MOZ022-070845-
CALDWELL MO-
321 AM CDT TUE APR 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL COUNTY UNTIL 345 AM
CDT...

AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF KINGSTON...OR 8 MILES SOUTHEAST
OF CAMERON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAMILTON AND KINGSTON.

LAT...LON 3978 9379 3961 9399 3953 9417 3971 9420
      3979 9406
TIME...MOT...LOC 0821Z 236DEG 22KT 3966 9412

BLAIR
Special weather statement, Apr 7, 2:22 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
322 AM CDT TUE APR 7 2015

MOZ030-031-070845-
CARROLL MO-RAY MO-
322 AM CDT TUE APR 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAY AND WESTERN
CARROLL COUNTIES UNTIL 345 AM CDT...

AT 321 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF HARDIN...OR 9 MILES NORTHEAST OF
RICHMOND...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RUSSELLVILLE AND STET.

LAT...LON 3931 9382 3940 9396 3953 9378 3953 9376
      3954 9376 3956 9373 3946 9358
TIME...MOT...LOC 0822Z 236DEG 22KT 3938 9387

BLAIR
Special weather statement, Apr 7, 2:56 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
356 AM CDT TUE APR 7 2015

MOZ014-022-023-070930-
CALDWELL MO-DAVIESS MO-LIVINGSTON MO-
356 AM CDT TUE APR 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LIVINGSTON...SOUTHEASTERN
DAVIESS AND NORTHEASTERN CALDWELL COUNTIES UNTIL 430 AM CDT...

AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BRECKENRIDGE...OR 6 MILES
EAST OF HAMILTON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BRECKENRIDGE AND LOCK SPRINGS.

LAT...LON 3991 9384 3984 9362 3968 9384 3974 9401
TIME...MOT...LOC 0856Z 224DEG 25KT 3974 9388

BLAIR

The radar

The Pleasant Hill radar (KEAX), 123 km away, was scanning. The volume nearest the first event began at 09:10 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 tornado. Local standard time, as filed.

Hail, Daviess

When
April 7, 3:12 AM CST
Where
Daviess County, 1.27 mi WNW of Lock Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
39.860, -93.800

This report was gained via social media.

Hail, Livingston

When
April 7, 5:02 AM CST
Where
Livingston County, Chula
Measured
1 in hail
Reported by
Public
Coordinates
39.920, -93.480

This report was gained via social media.

Hail, Bates

When
April 7, 8:20 PM CST
Where
Bates County, 2.34 mi SSW of Virginia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.240, -94.520

Hail, Lafayette

When
April 7, 8:32 PM CST
Where
Lafayette County, 1.07 mi E of Odessa
Measured
1 in hail
Reported by
Public
Coordinates
39.000, -93.950

This report was gained via social media.

Hail, Johnson

When
April 7, 8:41 PM CST
Where
Johnson County, 5.6 mi NW of Columbus
Measured
1 in hail
Reported by
Public
Coordinates
38.910, -93.950

This report was gained via social media.

Hail, Bates

When
April 7, 8:42 PM CST
Where
Bates County, 0.88 mi NW of Amoret
Measured
1.5 in hail
Reported by
Public
Coordinates
38.260, -94.590

Hail, Lafayette

When
April 7, 8:43 PM CST
Where
Lafayette County, 1.07 mi E of Odessa
Measured
1.13 in hail
Reported by
Trained Spotter
Coordinates
39.000, -93.950

This hail was precisely measured at 1 1/8 inches.

Hail, Bates

When
April 7, 8:44 PM CST
Where
Bates County, 2.14 mi NNE of Nyhart
Measured
0.75 in hail
Reported by
Public
Coordinates
38.250, -94.440

Hail, Lafayette

When
April 7, 8:45 PM CST
Where
Lafayette County, 1.28 mi WNW of Odessa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.010, -93.990

Tornado, Bates

When
April 7, 8:53 PM CST to 8:54 PM CST
Where
Bates County, 2.29 mi SSW of Virginia to 1.76 mi S of Virginia
Rating
EF0
Path length
0.55 mi
Path width
20 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.238, -94.511

A brief and weak tornado formed from a well-formed supercell in western Bates County. Only one structure was known to be hit, which was a large machine shop at a personal residence 5 miles southeast of Amoret, Missouri. No injuries were related to this tornado.

Hail, Bates

When
April 7, 8:53 PM CST to 8:56 PM CST
Where
Bates County, 1.77 mi WSW of Virginia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.260, -94.530

Hail, Lafayette

When
April 7, 8:56 PM CST
Where
Lafayette County, 2.15 mi E of Mayview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -93.810

Hail, Bates

When
April 7, 9:00 PM CST
Where
Bates County, 0.69 mi N of Butler
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.260, -94.330

Hail, Bates

When
April 7, 9:14 PM CST
Where
Bates County, 1.77 mi ENE of Virginia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.280, -94.470

Hail, Carroll

When
April 7, 9:30 PM CST
Where
Carroll County, 2.07 mi N of Standish
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.410, -93.430

Hail, Bates

When
April 7, 9:49 PM CST
Where
Bates County, Adrian
Measured
0.88 in hail
Reported by
Public
Coordinates
38.400, -94.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyThe tornado archive for Missouri, 2015Warnings in Missouri, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563791, 563792, 563774, 563776, 563777, 563778, 563779, 563780, 563781, 560727, 563782, 563784, 563785, 563786, 563787, 563788.